Texas, 2012

Damaging Winds in Texas, August 8, 2012

August 8, 2012 · NWS SHV · 7 events in 4 counties and zones

Strong to severe thunderstorms developed across the region during the afternoon and evening hours of August 8th. These storms developed along previous remnant outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong to severe thunderstorms developed across the region during the afternoon and evening hours of August 8th. These storms developed along previous remnant outflow boundaries. Moderate instability was present, along with good low level moisture. Hail and damaging thunderstorm wind gusts were the primary results.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 8, 1:24 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 8, 1:24 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT WED AUG 8 2012

.DISCUSSION...
CONVECTION FIRING AHEAD AND ALONG A SURFACE BOUNDARY ACROSS EASTERN
OKLAHOMA THIS AFTERNOON. CONVECTION TO LINGER THROUGH THE
OVERNIGHT HOURS AS BOUNDARY REMAINS NEARLY STATIONARY OVERNIGHT.
DAMAGING WINDS AND POSSIBLY SEVERE HAIL THE BIGGEST THREAT WITH
THESE STORMS DURING THE EARLY EVENIGN HOURS. ADDITIONALLY...STORMS
EXPECTED TO DEVELOP ALONG RESIDUAL OUTFLOW BOUNDARIES LEFT BY
DECAYING STORMS. LOW TEMPERATURES TONIGHT FORECAST TO FALL INTO
THE MID 70S.

FRONTAL BOUNDARY TO SHIFT EAST ON THURSDAY. SECONDARY ROUND OF CONVECTION
EXPECTED LATE IN THE AFTERNOON ALONG AND AHEAD OF COOL FRONT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...STRONG STORMS DAMAGING
WINDS POSSIBLE AHEAD OF THE FRONT WEHRE DEWPOINTS ARE FORECAST TO
BE IN THE 70S.

COOL TEMPERATURES TO PUSH SOUTH ACROSS THE FOUR STATE REGION ON FRIDAY AS
CANADIAN HIGH PRESSURE BUILDS BEHIND THE FRONT. WENT A FEW DEGREES
ABOVE GUIDANCE FOR HIGH TEMPERATURES ON SATURDAY AND SUNDAY. FOR
THIS PACKAGE...WENT WITH HIGHS IN THE LOW TO MID 90S.

HIGH TO SHIFT EAST SUNDAY NIGHT ALLOWING GULF MOISTURE TO RETURN
TO THE REGION. TEMPERATURES TO AGAIN EASE BACK INTO THE MID TO
UPPER 90S LATE IN THE FORECAST PERIOD. EXPECT A CHANCE OF SHOWERS
AND THUNDERSTORMS AGAIN ON MONDAY AND TUESDAY AS A SERIES OF WEAK
DISTURBANCE PROGRESS ALONG A PREDOMINANTLY ZONAL UPPER-LEVEL FLOW
REGIME. /05/

&&

.AVIATION...
ONGOING CONVECTION ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS
THIS AFTERNOON WILL CONTINUE MOVING AND BUILDING SOUTH INTO
NORTHEAST TEXAS LATER THIS AFTERNOON AND EVENING. EXPECT BRIEF IFR
CIGS AND VSBYS VICINITY OF THE TSTMS...SURFACE WIND GUSTS TO 40 KTS
AND SEVERE TURBULENCE. FOR TONIGHT ACROSS THE MAJORITY OF THE FOUR
STATE REGION...MOSTLY VFR FLIGHT CONDITIONS EXPECTED WITH BRIEFLY
LOWER CONDITIONS VICINITY ISOLATED TSTMS. ALSO...AFTER 09/08Z
EXPECT LOCALIZED MVFR CIGS AND VISIBILITIES IN FOG...WHICH WILL
CONTINUE THROUGH 14Z THURSDAY.  /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  95  78  95  70 /  40  30  20  20  10
MLU  76  94  75  93  70 /  40  40  30  20  20
DEQ  74  96  71  94  63 /  40  30  20  10  10
TXK  76  95  75  93  67 /  40  30  20  10  10
ELD  76  94  74  93  67 /  40  30  30  20  10
TYR  79  97  77  96  72 /  40  30  20  20  10
GGG  78  96  76  96  70 /  40  30  20  20  10
LFK  76  96  77  97  72 /  30  40  20  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/12
Hazardous weather outlook, Aug 8, 10:46 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT WED AUG 8 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1146 AM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE
AREA THIS AFTERNOON AHEAD OF AN OUTFLOW BOUNDARY MOVING ACROSS
ARKANSAS AND NORTH TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE
MOST ACTIVE LATE THIS AFTERNOON INTO THE EARLY EVENING. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ISOLATED INSTANCES OF DAMAGING
WIND GUSTS MAY BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE AREAWIDE
THROUGHOUT THE REMAINDER OF THE WORK WEEK. EXPECT ISOLATED
THUNDERSTORMS THROUGH THE WEEKEND MAINLY SOUTH OF INTERSTATE
20. OTHERWISE...AFTERMOON SHOWERS AND THUNDERSTORMS AGAIN POSSIBLE
ACROSS THE REGION EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 8, 1:07 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 PM CDT WED AUG 8 2012

ARZ050-051-082000-
HOWARD-SEVIER-
207 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...CORINTH...DIERKS AND UMPIRE...

AT 201 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR UMPIRE...MOVING SOUTHEAST AT 5
MPH.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

20
Special weather statement, Aug 8, 1:28 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT WED AUG 8 2012

TXZ136-082030-
SMITH-
228 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     LINDALE...

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF LINDALE...OR 11 MILES
NORTH OF TYLER...MOVING EAST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Special weather statement, Aug 8, 1:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED AUG 8 2012

ARZ072-073-LAZ004-082045-
CLAIBORNE-COLUMBIA-UNION-
240 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     ATLANTA AND HAYNESVILLE...

AT 238 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATLANTA...OR 14 MILES NORTH OF
HOMER...MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20
Special weather statement, Aug 8, 1:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
244 PM CDT WED AUG 8 2012

LAZ013-014-082045-
JACKSON-OUACHITA-
244 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     CADERVILLE...CHATHAM...EROS...LAPINE AND MINERAL SPRINGS...

AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF RUSTON...MOVING
NORTHEAST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

20

The radar

The Shreveport radar (KSHV), 138 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Smith

When
August 8, 2:05 PM CST
Where
Smith County, 1.38 mi S of Tyler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.330, -95.300

A tree was downed on FM. 2015 north of Loop 323.

Thunderstorm Wind, Smith

When
August 8, 3:00 PM CST
Where
Smith County, 1.17 mi W of Whitehouse
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.230, -95.240

Trees were downed west of Whitehouse, Texas.

Thunderstorm Wind, Cherokee

When
August 8, 3:30 PM CST
Where
Cherokee County, 1.36 mi ENE of Loves Lookout
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -95.260

Trees were downed north of Jacksonville, Texas.

Thunderstorm Wind, Cherokee

When
August 8, 4:15 PM CST
Where
Cherokee County, 2.15 mi SSW of Hume
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.890, -95.340

Trees were downed southwest of Jacksonville, Texas.

Thunderstorm Wind, Harrison

When
August 8, 4:35 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.350

A tree was downed at mile marker 612 on Interstate 20.

Thunderstorm Wind, Harrison

When
August 8, 4:45 PM CST
Where
Harrison County, 1.81 mi SE of Marshall
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.510, -94.350

Trees were downed 2 miles south of Marshall, Texas on FM. 2625.

Thunderstorm Wind, Nacogdoches

When
August 8, 4:45 PM CST
Where
Nacogdoches County, 1.17 mi W of Oak Flat
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.780, -94.840

Trees were downed across Hwy. 225 south of Cushing, Texas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399525, 399526, 399528, 399530, 399531, 399532, 399533.